Incidence, risk factors and causes of death in an HIV care programme with a large proportion of injecting drug users.
AffiliationMédecins Sans Frontières, Nanning, China;Epicentre, Paris, France; Guangxi Centre for Disease Control, Nanning, China; Médecins Sans Frontières, Paris, France.
MetadataShow full item record
AbstractObjectives To identify factors influencing mortality in an HIV programme providing care to large numbers of injecting drug users (IDUs) and patients co-infected with hepatitis C (HCV). Methods A longitudinal analysis of monitoring data from HIV-infected adults who started antiretroviral therapy (ART) between 2003 and 2009 was performed. Mortality and programme attrition rates within 2 years of ART initiation were estimated. Associations with individual-level factors were assessed with multivariable Cox and piece-wise Cox regression. Results A total of 1671 person-years of follow-up from 1014 individuals was analysed. Thirty-four percent of patients were women and 33% were current or ex-IDUs. 36.2% of patients (90.8% of IDUs) were co-infected with HCV. Two-year all-cause mortality rate was 5.4 per 100 person-years (95% CI, 4.4-6.7). Most HIV-related deaths occurred within 6 months of ART start (36, 67.9%), but only 5 (25.0%) non-HIV-related deaths were recorded during this period. Mortality was higher in older patients (HR = 2.50; 95% CI, 1.42-4.40 for ≥40 compared to 15-29 years), and in those with initial BMI < 18.5 kg/m(2) (HR = 3.38; 95% CI, 1.82-5.32), poor adherence to treatment (HR = 5.13; 95% CI, 2.47-10.65 during the second year of therapy), or low initial CD4 cell count (HR = 4.55; 95% CI, 1.54-13.41 for <100 compared to ≥100 cells/μl). Risk of death was not associated with IDU status (P = 0.38). Conclusion Increased mortality was associated with late presentation of patients. In this programme, death rates were similar regardless of injection drug exposure, supporting the notion that satisfactory treatment outcomes can be achieved when comprehensive care is provided to these patients.